

Author: Carter Rickey E. Lipsitz Stuart R. Tilley Barbara C.
Publisher: Oxford University Press
ISSN: 1465-4644
Source: Biostatistics, Vol.6, Iss.1, 2005-01, pp. : 39-44
Disclaimer: Any content in publications that violate the sovereignty, the constitution or regulations of the PRC is not accepted or approved by CNPIEC.
Abstract
For a prospective randomized clinical trial with two groups, the relative risk can be used as a measure of treatment effect and is directly interpretable as the ratio of success probabilities in the new treatment group versus the placebo group. For a prospective study with many covariates and a binary outcome (success or failure), relative risk regression may be of interest. If we model the log of the success probability as a linear function of covariates, the regression coefficients are log-relative risks. However, using such a log–linear model with a Bernoulli likelihood can lead to convergence problems in the Newton–Raphson algorithm. This is likely to occur when the success probabilities are close to one. A constrained likelihood method proposed by Wacholder (1986, American Journal of Epidemiology 123, 174–184), also has convergence problems. We propose a quasi-likelihood method of moments technique in which we naively assume the Bernoulli outcome is Poisson, with the mean (success probability) following a log–linear model. We use the Poisson maximum likelihood equations to estimate the regression coefficients without constraints. Using method of moment ideas, one can show that the estimates using the Poisson likelihood will be consistent and asymptotically normal. We apply these methods to a double-blinded randomized trial in primary biliary cirrhosis of the liver (Markus et al., 1989, New England Journal of Medicine 320, 1709–1713).
Related content




An approach to estimation in relative survival regression
By Perme Maja Pohar Henderson Robin Stare Janez
Biostatistics, Vol. 10, Iss. 1, 2009-01 ,pp. :


Maximum likelihood estimation of oncogenetic tree models
Biostatistics, Vol. 5, Iss. 4, 2004-10 ,pp. :


Estimation in regression models with externally estimated parameters
By Ogden R. Todd Tarpey Thaddeus
Biostatistics, Vol. 7, Iss. 1, 2006-01 ,pp. :